Neuroleptic Malignant Syndrome Associated with Valproate in an Adolescent
2
조회
0
다운로드
0
인용
0
참고문헌
키워드
초록
Neuroleptic malignant syndrome (NMS) is a life-threatening idiosyncratic reaction that usually occurs after the administration of antipsychotic drugs. Antidepressants, benzodiazepines, and antiepileptic drugs are also suggested to be associated with NMS. It is believed to result from a dopaminergic blockade in the central nervous system. NMS is manifested by hyperthermia, muscle rigidity, autonomic dysfunction, altered mental status, leukocytosis, and elevated serum creatinine phosphokinase. Valproate is commonly used in the treatment of many psychiatric and neurologic disorders. Valproate can precipitate NMS, especially when used with antipsychotic drugs concurrently. A 17-year-old male patient, who presented with fever, muscular rigidity, confusion, sweating, and tachycardia was admitted to the emergency room. He had been taking only valproate for the last two months for bipolar disorder. His laboratory analyses revealed raised serum hepatic enzymes, creatinine phosphokinase, and myoglobin levels. Considering fever, rigidity, autonomic dysfunction, cognitive alteration, and high creatinine phosphokinase levels, the patient was diagnosed with NMS. In this paper, we aim to discuss the association between valproate and NMS.
Abstract
Neuroleptic malignant syndrome (NMS) is a life-threatening idiosyncratic reaction that usually occurs after the administration of antipsychotic drugs. Antidepressants, benzodiazepines, and antiepileptic drugs are also suggested to be associated with NMS. It is believed to result from a dopaminergic blockade in the central nervous system. NMS is manifested by hyperthermia, muscle rigidity, autonomic dysfunction, altered mental status, leukocytosis, and elevated serum creatinine phosphokinase. Valproate is commonly used in the treatment of many psychiatric and neurologic disorders. Valproate can precipitate NMS, especially when used with antipsychotic drugs concurrently. A 17-year-old male patient, who presented with fever, muscular rigidity, confusion, sweating, and tachycardia was admitted to the emergency room. He had been taking only valproate for the last two months for bipolar disorder. His laboratory analyses revealed raised serum hepatic enzymes, creatinine phosphokinase, and myoglobin levels. Considering fever, rigidity, autonomic dysfunction, cognitive alteration, and high creatinine phosphokinase levels, the patient was diagnosed with NMS. In this paper, we aim to discuss the association between valproate and NMS.
참고문헌 (21)
- Védie C, "Major symptoms and differential diagnosis of neuroleptic malignant syndrome : three case reports", Eur Psychiatry, 15, pp.334~337 (2000)
- Fekadu A, "Neuroleptic malignant syndrome : diagnostic and therapeutic dilemmas", Behav Neurol, 16, pp.9~13 (2005)
- R. Verma, "An atypical case of neuroleptic malignant syndrome precipitated by valproate", Case Reports, 2014(mar06 1), pp.bcr2013202578~bcr2013202578 (2014), BMJ[DOI]
- Sarkar P, "Prevalence of neuroleptic malignant syndrome in 672 consecutive male in-patients", Indian J Psychiatry, 51, pp.202~205 (2009)
- Rasmussen KG, "Risk factors for neuroleptic malignant syndrome", Am J Psychiatry, 155, pp.1639~1640 (1998)
- Strawn JR, "Neuroleptic malignant syndrome", Am J Psychiatry, 164, pp.870~876 (2007)
- Ananth J, "Neuroleptic malignant syndrome and atypical antipsychotic drugs", J Clin Psychiatry, 65, pp.464~470 (2004)
- Kern JL, "Delayed risperidone-induced neuroleptic malignant syndrome", Ann Pharmacother, 30, pp.300~ (1996)
- Lee MS, "A case of delayed NMS induced by risperidone", Psychiatr Serv, 51, pp.254~255 (2000)
- Kunz M, "Lateonset neuroleptic malignant syndrome in a patient using olanzapine", J Clin Psychopharmacol, 27, pp.303~304 (2007)
- Oglodek E, "Olanzapine-induced neuroleptic malignant syndrome after 10 years of treatment", Aust N Z J Psychiatry, 47, pp.972~ (2013)
- Chakraborty N, "Aripiprazole and neuroleptic malignant syndrome", Int Clin Psychopharmacol, 19, pp.351~353 (2004)
- Nisijima K, "Addition of carbamazepine to long-term treatment with neuroleptics may induce neuroleptic malignant syndrome", Biol Psychiatry, 44, pp.930~931 (1998)
- Angelopoulos P, "Neuroleptic malignant syndrome without fever after addition of oxcarbazepine to long-term treatment with amisulpride", Gen Hosp Psychiatry, 30, pp.482~484 (2008)
- Ishioka M, "Neuroleptic malignant syndrome induced by lamotrigine", Clin Neuropharmacol, 36, pp.131~132 (2013)
- 배경열, "Valproate-induced Hyperammonemic Encephalopathy Caused by Free Carnitine Deficiency in a Patient with Bipolar Disorder: A Case Report", Clinical Psychopharmacology and Neuroscience, 7(2), pp.57~62 (2009), 대한정신약물학회
- Johannessen CU, "Valproate: past, present, and future", CNS Drug Rev, 9, pp.199~216 (2003)
- Tanii H, "Neuroleptic malignant syndrome following levomepromazine discontinuation", J Neuropsychiatry Clin Neurosci, 22, pp.E16~ (2010)
- Gortney JS, "Neuroleptic malignant syndrome secondary to quetiapine", Ann Pharmacother, 43, pp.785~791 (2009)
- Ladds B, "Extreme elevation of creatinine phosphokinase levels in neuroleptic malignant syndrome associated with atypical antipsychotics", Am J Psychiatry, 166, pp.114~115 (2009)
- Samson-Fang L, "Intrathecal baclofen withdrawal simulating neuroleptic malignant syndrome in a child with cerebral palsy", Dev Med Child Neurol, 42, pp.561~565 (2000)
